Monday Pharmaceutical Mystery: September 9

Article

What caused this man to permanently lose his sense of smell?

A middle-aged man comes to the pharmacy counter and asks if a certain lotion, which is on sale, has a smell. He says his wife is allergic to perfumes and highly sensitive to odors. He doesn't want to buy this product if it has a strong smell.

You smell it, and it has does have a pleasant aroma of roses.

You become curious and ask the man how long it has been since he hasn't had a sense of smell.

He replies that he had a great sense of smell when he was younger. But about 10 years ago, during the cold and flu season he lost his sense of smell.

Mystery: What caused this person to permanently lose his sense of smell? (Hint: it was a pharmaceutical)

Solution: The intranasal use of zinc can cause anosmia (i.e., loss of the sense of smell), which may be long-lasting or permanent. In 2009, the FDA warned consumers to stop using several intranasal zinc products marketed as cold remedies because they had been linked to cases of anosmia.

Reference

Alexander TH, Davidson TM. Intranasal zinc and anosmia: the zinc-induced anosmia syndrome. Laryngoscope 2006;116:217-20.

Related Videos
Image credit:  Gorodenkoff | stock.adobe.com
Sun Screen, Photosensitivity, Pharmacy | Image Credit: sosiukin - stock.adobe.com
Catalyst Trial, Diabetes, Hypertension | Image Credit: grinny - stock.adobe.com
Various healthy foods -- Image credit: New Africa | stock.adobe.com
LGBTQIA+ pride -- Image credit: lazyllama | stock.adobe.com
Modern pharmacy building facade with large window showcasing the interior, as seen from the street view, promoting a welcoming atmosphere for customers. Frontal view. Generative AI - Image credit: Karrrtinki | stock.adobe.com
Close up hands of helping hands elderly home care. Mother and daughter. Mental health and elderly care concept - Image credit:  ipopba | stock.adobe.com
© 2024 MJH Life Sciences

All rights reserved.